Listwise Deletion in High Dimensions


J. Sophia Wang and P. M. Aronow

Full citation: 
Wang, J., & Aronow, P. (2023). Listwise Deletion in High Dimensions. Political Analysis, 31(1), 149-155. DOI:10.1017/pan.2022.5
We consider the properties of listwise deletion when both n and the number of variables grow large. We show that when (i) all data have some idiosyncratic missingness and (ii) the number of variables grows superlogarithmically in n, then, for large n, listwise deletion will drop all rows with probability 1. Using two canonical datasets from the study of comparative politics and international relations, we provide numerical illustration that these problems may emerge in real-world settings. These results suggest that, in practice, using listwise deletion may mean using few of the variables available to the researcher.
Supplemental information: 

Link to article here (gated).

Publication date: 
Publication type: 
Publication name: 
Area of study: